NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 30, 3:34 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 30, 3:34 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
434 PM EDT Thu Jul 30 2020
.SYNOPSIS...
A cold front will bring scattered showers and storms to southern
New England during this evening. The cold front stalls out near
the south coast overnight and Friday morning, with a continued
chance for showers or an isolated thunderstorm mainly across RI
and southeast MA. Drier weather returns for Friday afternoon
and Saturday as high pressure builds into the region. A warm
front moves across the region Sunday bringing increasing
humidity early next week, along with the risk for
showers/thunderstorms. Tropical weather moves up the East Coast
Monday and may bring showers/thunderstorms to Southern New
England Monday night and Tuesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
430 pm update...
A slow moving cold front was working its way into eastern and
southern New England late this afternoon. Although mid level lapse
rates were not very steep, late afternoon temps ranging from 85 to
90 across much of the region allowed for surface-based Cape from
1000-2000 J/kg. Effective vertical shear is 40-50 kt in our area. So
during late this afternoon and early this evening, expecting
isolated to scattered thunderstorms crossing our area ahead of and
along the front. A few storms could produce locally damaging wind
gusts through early this evening. SPC continued the marginal severe
risk to cover all of our County Warning Area.
The cold front moves through most of southern New England tonight,
but stalls out likely near the south coast as a weak open wave forms
along the front. This will provide a focus for some lingering
showers and isolated thunderstorms overnight, mainly south of the
Mass Pike. In addition, while northern MA should see some decreasing
clouds, we should retain cloud cover closer to the front. Without a
change in airmass over the immediate shoreline of southern RI/MA and
the Cape/Islands, we also expect to have a renewed period of stratus
and fog in that area.
Farther north, looking at drying conditions and decreasing cloud
cover. Overnight lows in the 60s across northern MA and most of the
interior, upper 60s to low 70s generally from Hartford to Boston and
points south.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday...
We likely start Friday morning with the cold front still stalled
along south coastal New England as the weak open wave moves along
the front. This will likely allow for a continued chance for
showers/isolated thunderstorms across far southern New England
during the morning. During the afternoon as the front moves off the
coast, precip chances diminish and eventually we dry out. Expect
decreasing cloud cover from north to south during the day. Highs in
the low to mid 80s are near seasonal normals. Dew points in the 60s
will not be much of an improvement from Thursday.
Friday night...
High pressure and northerly flow brings dry conditions and mainly
clear skies overnight. With surface dewpoints remaining in the 60s
across the majority of the area, overnight lows will be comparable
or a couple of degrees higher. Best shot at upper 50s would be over
the interior high terrain.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Big Picture...
Zonal upper flow over Southern New England late week changes during
the weekend as an upper trough from Central Canada digs over the
Great Lakes/Mississippi Valley. This will turn the upper flow over
the Eastern Seaboard south-southwest by Sunday. Meanwhile, an upper
ridge remains parked over the West Atlantic. The trough and ridge
remain in place the first half of the week, with some signs of
breaking down late week.
Height fields at 500-mb remain above normal through Wednesday of
next week, then show signs of trending normal Thursday next. Expect
temperatures either normal or warmer than normal through the period.
Mass fields are similar through the weekend, then diverge early to
mid next week. Confidence is high this weekend, then low-moderate
next week.
Details...
Saturday...
High pressure brings fair weather and light wind. Possibly some
diurnal cumulus above 5000 feet. The light flow should allow for sea
breezes along the coasts in Eastern MA and RI. Mixing will reach
800 mb, tapping temps of 11-12C at that level which would support
surface max temps of 85 to 90.
Increasing clouds Saturday night ahead of an approaching warm front,
with winds trending southeast to south overnight. Warm south-
southwest winds aloft moving over the front may generate lift for
showers late at night, mainly in Western MA and Nrn CT. Increasing
dew points over the waters may generate some fog areas along the
South Coast. Min temperatures should be 65F to 75F.
Sunday-Monday
Shortwave moves around the digging Great Lakes trough. The
shortwave moves up the St roughly Lawrence Valley, pulling a
warm front up from the south. Warm moist air lift over this
front, generating showers/thunder for Srn New England on Sunday.
PW values reach 2 inches, showing potential for local
downpours.
Monday will be a very warm, very humid day. The shortwave from the
St Lawrence Valley will sweep east, bringing the right entrance
region over Srn New England. Models also show a surface cold front
sweeping through Northern New England, with the question being
how far south it will reach before becoming parallel to the
upper flow and stalling. Mixing to 850 mb will tap temps of 18C,
supporting max sfc temps in the upper 80s and low 90s.
Stability parameters support some daytime convection along/ahead
of the cold front, so the forecast for Monday will include
showers/thunder with local downpours.
Monday night-Tuesday...
Concern then focuses on Isaias, currently a tropical storm. As
noted above, the upper flow will feature a trough over the Great
Lakes/Ohio Valley while a ridge sits over the West Atlantic.
This sets up a channel up the East Coast that could potentially
aim tropical weather into Srn New England. We are still five
days out, with an uncertainty of up to 500 miles in the track
the storm would take. Boston and Halifax NS are 500 miles
apart...Albany NY and the area SE of the 40/70 benchmark are 500
miles apart. That's a lot of territory. The storm will need to
be watched closely. For now, the forecast anticipates
showers/thunder moving in Monday night and continuing into
Tuesday. Clouds will keep temperatures warmer than normal at
night and close to normal values in the day.
Wednesday-Thursday...
Upper trough to our west shows signs of breaking down, but remains
in place to direct showers/thunder our way Wednesday, with a lower
risk on Thursday.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
2030z update...
Through 00Z...Moderate confidence, mainly due to timing of
convection. Mainly VFR ceilings with ISOLD-SCT SHRA/TSRA as a cold
front moves into the area. Any thunderstorm capable of brief
MVFR/IFR conditions and locally gusty winds.
Overnight...Moderate confidence. Mainly VFR while cold front sags
toward the South Coast/Cape but stalls out. Best chances for
overnight SHRA/-TSRA mainly across RI and southeast MA. IFR
stratus/fog possible along the immediate south coasts of MA/RI and
the Cape/Islands.
Friday...Moderate confidence.
Mainly VFR. Cape and Islands improving from IFR to VFR during
the morning. Lingering chance for SHRA/TSRA south coastal MA/RI
during the morning, with brief MVFR conditions possible along
that area. Becoming drier in the afternoon.
Friday Night...High confidence.
VFR with light north winds.
KBOS Terminal...High confidence in TAF, except chance of a brief
SHRA or TSRA mainly through 00Z.
KBDL Terminal...High confidence in TAF, except chance of a brief
SHRA or TSRA mainly through 00Z.
Outlook /Saturday through Tuesday/...
Saturday: VFR.
Saturday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.
Sunday: VFR with areas of MVFR possible. Chance SHRA, slight
chance TSRA.
Sunday Night: VFR with MVFR conditions possible. Chance SHRA,
slight chance TSRA, patchy BR.
Monday: VFR with areas of MVFR possible. Breezy. Chance SHRA,
slight chance TSRA.
Monday Night through Tuesday: Mainly MVFR, with areas VFR
possible. Breezy. SHRA likely, slight chance TSRA.
&&
.MARINE...
Tonight...
A cold front will approaches the waters tonight, then should stall
near the south coast later tonight into Friday. Could see isolated
to scattered showers, with a few thunderstorms possible. stronger
gusts in thunderstorms this afternoon and evening. Reduced
visibility in areas of fog possible along the south coast with
visibility below 1 mile possible. Southwest winds around 10 kts
becoming W/NW with seas 2 to 4 feet.
Friday...
Slow moving front lingers over the southern waters during the
morning before moving south of the area during the day. Isolated
showers and a thunderstorm are possible in the morning, with drier
conditions for the afternoon. Areas of fog linger early in the
morning then visibility improves. Light northwest winds to
start the day for most of the waters, then becoming variable
with local sea breezes. Seas 2 to 4 feet.
Friday night...
North winds 5 to 10 kt but seas could build to 3 to 5 ft on the
southern outer coastal waters.
Outlook /Saturday through Tuesday/...
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Patchy fog. Areas of visibility 1 to 3 nm.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.
Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.
Monday through Monday Night: Winds less than 25 kt. Local rough
seas up to 7 ft during the day and up to 10 ft Monday night.
Chance of rain showers, slight chance of thunderstorms.
Tuesday: Winds less than 25 kt. Rough seas up to 18 ft. Chance
of rain showers, slight chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ006>008.
MARINE...None.
&&
SYNOPSIS...WTB/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/NMB
MARINE...WTB/NMB
Special weather statement, Jul 30, 3:00 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
400 PM EDT Thu Jul 30 2020
MAZ002-003-008-302045-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
400 PM EDT Thu Jul 30 2020
...STRONG THUNDERSTORM ENTERING WESTERN FRANKLIN AND NORTHWEST
HAMPSHIRE COUNTY SHORTLY...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near North Adams, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Greenfield, Deerfield, Williamsburg, Buckland, Conway, Shelburne,
Ashfield, Colrain, Whately, Charlemont, Chesterfield, Goshen,
Cummington, Heath, Plainfield, Rowe and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4269 7297 4269 7296 4263 7260 4237 7269
4237 7271 4247 7299 4252 7297 4256 7298
4263 7295 4266 7295 4266 7298 4267 7300
TIME...MOT...LOC 1958Z 290DEG 20KT 4261 7309
Frank